Utah, 2010

High Wind in Utah, May 28, 2010

May 28, 2010 · NWS SLC · 4 events in 4 counties and zones

A windy storm system entered Utah on May 27th, bringing scattered rain showers and strong gusty winds. These winds were strong enough to cause damage in the Sevier Valley.

The toll

Deaths
0
Injuries
1
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A windy storm system entered Utah on May 27th, bringing scattered rain showers and strong gusty winds. These winds were strong enough to cause damage in the Sevier Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 28, 9:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 28, 9:10 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT FRI MAY 28 2010

.SYNOPSIS...THE PACIFIC TROUGH WILL MOVE EAST INTO THE WESTERN
GREAT BASIN TODAY...THEN ACROSS NORTHERN UTAH FRIDAY NIGHT THROUGH
SATURDAY. WARMER AND DRIER CONDITIONS ARE EXPECTED SUNDAY...WITH
THE WARMING TREND TO CONTINUE EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY DEPICTS AXIS OF UPPER LEVEL
TROUGH OVER WESTERN NEVADA THIS MORNING...WITH SOUTHWEST FLOW
ALOFT OVER UTAH. OVERNIGHT...SKIES CLEARED ACROSS THE EASTERN TWO
THIRDS OF THE CWA SETTING THE STAGE FOR GOOD MIXING TODAY AHEAD OF
THE APPROACHING TROUGH.

THE MAIN THREAT FOR TODAY WILL BE THE STRONG WINDS ACROSS SOUTHERN
AND EASTERN PORTIONS OF THE CWA. CURRENT SET OF HEADLINES FOR THE
UINTA BASIN AND CASTLE COUNTRY ARE LOOKING MARGINAL AT THIS POINT.
THE BEST CHANCE OF MEETING CRITERIA WILL BE AT VALLEY AND MOUNTAIN
LOCATIONS ACROSS SOUTH CENTRAL AND SOUTHEASTERN PARTS OF THE CWA
WHERE THE 12Z NAM SHOWS 700 MB WINDS OF 50-55 KTS OVER THE NEXT
FEW HOURS.

THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING
THIS AFTERNOON AHEAD OF THE FRONTAL BOUNDARY. THE CONVECTIVE
TEMPERATURE FOR SLC FROM THE 12Z SOUNDING THIS MORNING WAS 74 F
WITH A LIFTED INDEX OF -4.4. WITH CONTINUED SUNSHINE THROUGH
MIDDAY...WILL NEED TO WATCH ANY STORMS THAT FORM FOR STRONG
OUTFLOW WINDS. HAVE UPDATED POPS TO INCLUDE CHANCE WORDING IN
NORTHERN UTAH FOR THIS AFTERNOON.

THE COLD FRONT IS FORECAST TO APPROACH THE WASATCH FRONT AROUND
00Z THIS EVENING. LATEST RUN OF THE NAM SHOWS COLD ADVECTION ALOFT
OCCURRING A BIT EARLIER THAN PREVIOUSLY ANTICIPATED ACROSS
NORTHERN UTAH WITH 700 MB TEMPS FALLING TO -3 C BY 03Z THIS
EVENING AT KSLC. WITH THIS FASTER TIMING...DECIDED TO INCREASE
POPS FOR THE EVENING PERIOD AS WE MAY BREAK INTO POST-FRONTAL
PRECIP A BIT EARLIER THAN PREVIOUSLY FORECAST.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC TERMINAL TODAY.
GUSTY SOUTH WINDS WILL CONTINUE THROUGH THIS AFTERNOON AHEAD OF
THE APPROACHING COLD FRONT. THIS FRONT IS EXPECTED TO REACH THE
SLC TERMINAL BETWEEN 23 AND 01Z THIS EVENING...SHIFTING WINDS TO
THE NORTHWEST. THERE IS A 20 PERCENT CHANCE THAT THUNDERSTORMS
DEVELOPING OVER NEARBY HIGHER TERRAIN COULD RESULT IN GUSTY AND
ERRATIC WINDS AT THE TERMINAL THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ010-517-518.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR
     UTZ011>014-019>021.

     HIGH WIND WARNING UNTIL 4 PM MDT THIS AFTERNOON FOR UTZ015-016.

WY...NONE.
&&

MYRICK/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 28, 7:40 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 AM MDT FRI MAY 28 2010

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
840 AM MDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY WINDS WILL RE-DEVELOP TODAY...WITH GUSTS
APPROACHING 50 TO 60 MPH ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH.
PLEASE CONSULT VALID HIGH WIND WARNINGS AND ADVISORIES FOR MORE
DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS NORTHERN
UTAH AND SOUTHWEST WYOMING THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS NORTHERN
UTAH AND SOUTHWEST WYOMING SATURDAY.

THE SPRING RUNOFF IS WELL UNDERWAY. RIVERS AND STREAMS ARE
RUNNING COLD AND FAST. THESE WATERS POSE AN EXTRA DANGER TO
CHILDREN AND PETS. EXERCISE CAUTION NEAR ANY FAST FLOWING
WATERWAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, May 28, 10:40 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 AM MDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 3 W STOCKTON            40.46N 112.41W
05/28/2010  M58.00 MPH       TOOELE             UT   MESONET

&&

CRK
Local storm report, May 28, 11:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1200 PM MDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST 2 SW DELTA              39.33N 112.58W
05/28/2010  M58.00 MPH       MILLARD            UT   OFFICIAL NWS OBS

            KU24

&&

CRK

Event by event

4 high wind. Local standard time, as filed.

High Wind, Sanpete/Sevier Valleys

When
May 28, 12:00 PM MST to 3:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
52 kt (60 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$80,000
Reported by
AWOS

The Richfield Airport AWOS recorded a maximum wind gust of 60 mph, with winds greater than 50 mph for 3 hours. Damage near Richfield included an awning that was ripped off of a greenhouse. In another part of town, the arches fell off of a sign for a McDonald's restaurant, landing on a car in the parking lot. That car was totaled, while two other nearby cars had minor damage. In addition, a 14 year old who was in one of the cars at the time, was injured.

High Wind, Great Salt Lake Desert and Mountains

When
May 28, 1:00 PM MST to 2:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded multiple wind gusts to 58 and 59 mph.

High Wind, Central Mountains

When
May 28, 2:08 PM MST to 3:08 PM MST
Where
Central Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

The Signal Peak RAWS recorded multiple wind gusts of 78 mph.

High Wind, Castle Country

When
May 28, 2:17 PM MST
Where
Castle Country forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Flattop Mountain RAWS recorded a wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237348, 232501, 232499, 232500.